Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

October 7, 2021Spencer County, Kentucky

NWS Louisville, KY issued this special weather statement at Oct 7, 2021, 5:50 PM EDT for Spencer County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 5:50 PM EDT (21:50 UTC)
Expired
Oct 7, 2021, 6:15 PM EDT
In force
25 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
40

County Spencer County, KY

The radar

The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS83 KLMK 072150
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
550 PM EDT Thu Oct 7 2021
 
KYZ038-045-072215-
Spencer KY-Nelson KY-
550 PM EDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of southern Spencer and
northeastern Nelson Counties through 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Taylorsville, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Chaplin, Bloomfield, and Wakefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building. 

&&

LAT...LON 3809 8522 3791 8515 3790 8515 3789 8518
      3788 8519 3790 8520 3788 8520 3786 8525
      3787 8525 3786 8526 3785 8528 3799 8544
      3809 8524
TIME...MOT...LOC 2148Z 148DEG 21KT 3792 8523 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 7, 3:20 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 7, 3:20 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
320 PM EDT Thu Oct 7 2021

.Short Term...(This evening through Friday)
Issued at 315 PM EDT Thu Oct 7 2021

A low pressure system is currently just north of St. Louis, MO. From
now until sunset tomorrow, this closed upper low will get pushed to
the northeast until it's over Lake Michigan. This is keeping
boundary layer winds from the south throughout the CWA, and will
keep scattered showers and thunderstorms moving northward in an
environment with MLCAPE between 1,000 to 1,500 J/kg, PWATs around
1.5", and very little directional shear. With normalized CAPE values
of 0.1 or less, CAPE profiles are long and skinny, so severe weather
isn't expected. CAM guidance has most of this evenings activity east
of Interstate 65.

The main focus tonight is east of a line running through Louisville
and Bowling Green. Guidance is varied on a low stratus/fog event.
Believe with all the low level moisture it will likely be more low
stratus with areas of fog, but this is also dependent on where there
is extra moisture from rainfall today and areas of clear skies
tonight. Widespread 500 foot and lower ceilings are likely with near
calm winds. Low temperatures are expected to drop to near 60 with
Louisville remaining in the mid 60s.

Tomorrow, ahead of a shortwave that will clear the area of moisture,
a few isolated showers and storms will likely move through southern
Indiana and central Kentucky. Any shower will likely only drop a few
hundredths or so of rain. High temperatures are expected in the mid
70s to 80.

&&

.Long Term...(Friday night through Thursday)
Issued at 255 PM EDT Thu Oct 7 2021

Overview...Expect a foggy start to an otherwise warm, dry, and sunny
weekend as high pressure builds into the region. A succession of
systems will see the return of rain chances Monday into Tuesday
morning and again Thursday.

The Weekend...The upper low now over the lower Great Lakes will open
up into a trough with its axis lying SSE across central KY as 5H
ridging builds in over the area and surface high pressure spreads
across much of the Eastern US. Look for fog to development overnight
into Saturday morning as a result of abundant low level moisture,
light winds, and clearing skies. Fog will dissipate by late morning
leading to mostly sunny skies by mid afternoon. Southerly flow on
the western side of the surface high will continue to advect warm,
moist air into the region resulting in afternoon highs in the low to
mid 80s and dew points in the mid 60s for the weekend.

Monday into Tuesday Morning...By Monday the upper ridge axis moves
to the east of central KY as a mid-level disturbance experiences lee-
side cyclogenesis with a closed low forming over the TX Panhandle.
Models tend to agree with the strength of the upper ridge over the
Gulf and Eastern US deflecting most of this upstream energy to the
NE on a trajectory toward the Great Lakes. Models also time the
approach of the cold front during the diurnal minimum from Monday
night into Tuesday morning along with abundant mid-level dry air. So
will go with slight to chance PoPs for this period.

Tuesday Afternoon and beyond...Brief upper ridging moves into the
region as a stout mid-level impulse with Pacific origins digs deep
into the longwave trough over the Southwest CONUS. Fair weather is
expected Tuesday afternoon through much of Wednesday over the OH
Valley before this disturbance brings the return of rain chances for
Wednesday night into Thursday. Temperatures remain in the upper 70s
to low 80s through mid week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 202 PM EDT Thu Oct 7 2021

Today, expect improving ceiling at HNB over the next couple of hours.
SDF and HNB are going to border areas of expected rainfall, but
believe they will remain mostly dry and under VFR conditions through
the rest of the period. LEX stands the best chance at seeing a
passing shower/thunderstorm this afternoon/evening.

Tonight, LEX is of greatest concern as fog is expected over much of
the Bluegrass and Lake Cumberland regions, but with a layer of
stratus, this could be a low stratus/fog event. This is also
dependent on which areas see rain today and/or clear skies tonight.
Ceilings could drop into IFR conditions with the possibility of fog
crashing visibilities. BWG will likely see fog as well but to a
lesser extent.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...CG
Aviation...KDW
Hazardous weather outlook, Oct 7, 3:26 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
326 PM EDT Thu Oct 7 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
326 PM EDT Thu Oct 7 2021 /226 PM CDT Thu Oct 7 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KDW

In the hours before

Special weather statement, Oct 7, 5:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
550 PM EDT Thu Oct 7 2021

KYZ038-045-072215-
Spencer KY-Nelson KY-
550 PM EDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of southern Spencer and
northeastern Nelson Counties through 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Taylorsville, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Chaplin, Bloomfield, and Wakefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3809 8522 3791 8515 3790 8515 3789 8518
      3788 8519 3790 8520 3788 8520 3786 8525
      3787 8525 3786 8526 3785 8528 3799 8544
      3809 8524
TIME...MOT...LOC 2148Z 148DEG 21KT 3792 8523

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:06 PM EDTSpecial Weather StatementLMKJessamine24 min
Oct 6, 8:25 PM EDTAreal Flood AdvisoryLMKBoyle, Garrard, Jessamine, Lincoln, Madison, Mercer3 hr
Oct 6, 8:30 PM EDTSpecial Weather StatementLMKFayette30 min
Oct 6, 8:57 PM EDTAreal Flood AdvisoryLMKCasey, Clinton, Russell3 hr
Oct 6, 9:37 PM EDTAreal Flood AdvisoryLMKFranklin, Scott3 hr
Oct 6, 11:39 PM EDTAreal Flood AdvisoryLMKHarrison3 hr
Oct 7, 12:29 AM EDTAreal Flood WarningLMKBourbon, Harrison3 hr
Oct 7, 6:56 PM EDTAreal Flood AdvisoryLMKLincoln2 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.